Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Flagstaff, AZ

August 8, 2006Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 8, 2006, 5:50 PM MST for Apache County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 5:50 PM MST (00:50 UTC)
Expired
Aug 8, 2006, 6:45 PM MST
In force
55 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 173 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 090055
FFWFGZ
AZC001-090245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

* UNTIL 745 PM MST

* AT 546 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHAMBERS...THE PUERCO RIVER...AND ADJACENT DRAINAGES SOUTH
  OF CHAMBERS.

AT 546 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
RAINFALL AMOUNTS EXCEEDING 2 INCHES IN THE ADVISORY AREA HAD FALLEN 
IN THE LAST HOUR. EXCESSIVE RUNOFF FROM THESE THUNDERSTORMS WILL 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AND HIGHWAY 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3503 10948 3503 10926 3523 10935 3521 10952

$$
1 follow-up statement
000 
WGUS75 KFGZ 090152
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
645 PM MST TUE AUG 8 2006

AZC001-090245-
APACHE AZ-
645 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL APACHE COUNTY...

AT 645 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAINFALL AMOUNTS FROM THUNDERSTORMS NEAR AND 
SOUTH OF CHAMBERS. THESE STORMS WILL GENERATE FLASH FLOODING OVER 
THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CHAMBERS...THE PUERCO RIVER...AND ADJACENT WASHES AND DRAINAGES.

ALTHOUGH RAINFALL RATES ARE CURRENTLY DECREASING...RADAR ESTIMATED 
RAINFALL TOTALS HAVE STILL CLIMBED TO AROUND 2 TO 3 INCHES. 
SIGNIFICANT RUNOFF INTO AREA WASHES AND RIVERS WILL CONTINUE TO 
FLOW...CAUSING FLOODING TO PERSIST.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED ROADWAYS. NEVER TRY TO CROSS A FLOODING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP 
TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3501 10949 3503 10926 3523 10935 3520 10955

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:15 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST TUE AUG 08 2006

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE REST OF THE WEEK.
&&

.DISCUSSION...CONVECTION HAS BEGUN OVER THE CHUSKA MOUNTAINS...THE
MOGOLLON RIM...THE WHITE MOUNTAINS...AND THE MOUNTAINS OF SOUTHERN
YAVAPAI COUNTY. A FEW OF THESE STORMS HAVE DELIVERED RAINFALL RATES
TOPPING AN INCH PER HOUR. MID LEVEL SUBSIDENCE SEEMS TO BE KEEPING A
LID ON STORM DEVELOPMENT FURTHER NORTH.

THE UPPER LEVEL RIDGING PATTERN WHICH EXTENDS FROM NORTH CENTRAL NEW
MEXICO TO YUMA WILL CHANGE BUT LITTLE THROUGH THE FORECAST PERIOD.
MOISTURE WILL BE REPLENISHED FROM THE SOUTH FROM TIME TO TIME MAKING
FOR REGULARLY OCCURRING AFTERNOON AND EVENING THUNDERSTORM.

MODELS CONTINUE TO SHOW A WEST COAST TROUGH PASSING NORTH OF THE
STATE ON FRIDAY AND SATURDAY. INCREASED MOIST SOUTHERLY FLOW AHEAD
OF THE TROUGH AND SLIGHTLY GREATER SHEAR WITH THIS FEATURE COULD
PRODUCE MORE ORGANIZED CONVECTION ON THOSE DAYS.
&&

.AVIATION...FOR THE 00Z PACKAGE...AREAS EAST OF A 4 CORNERS TO
PRESCOTT LINE CAN EXPECT SCATTERED THUNDERSTORMS TO CONTINUE UNTIL
SUNSET AND THEN TRANSITION TO AREAS OF SHRA WITH ISOLD TSTORMS
THROUGH THE EARLY MORNING. WEST OF THIS LINE THE AIRMASS HAS LESS
MOISTURE AND MORE STABILITY. THUS THE WDLY SCT TSTORMS IN THIS AREA
SHOULD DIMINISH TO SKC-SCT150 AFT 03Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HOWARD/41
Hazardous weather outlook, Aug 8, 9:30 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
0930 AM MST TUE AUG 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
0930 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT SCATTERED THUNDERSTORMS SOUTHEAST OF A LINE FROM WINDOW ROCK
TO FLAGSTAFF TO PRESCOTT. LESS ACTIVITY WILL OCCUR NORTHWEST OF THAT
LINE. CONVECTION SHOULD BEGIN BY LATE MORNING. EXPECT LITTLE STORM
MOTION SOUTHEAST OF A LINE FROM HOLBROOK TO PAYSON.
ELSEWHERE...STORMS WILL TRACK FROM SOUTHWEST TO NORTHEAST. THE
GREATEST POTENTIAL HAZARD TODAY WILL BE A MODERATE RISK OF FLOODING
UNDER SLOW MOVING STORMS IN AREAS THAT HAVE ALREADY RECEIVED HEAVY
PRECIPITATION IN RECENT DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:15 PM MSTSevere Thunderstorm WarningFGZYavapai22 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.